Which drugs may cause hypokalemia (low potassium level)?

Updated: Dec 06, 2018
  • Author: Eleanor Lederer, MD, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Drugs that can cause hypokalemia include the following:

  • Diuretics (carbonic anhydrase inhibitors, loop diuretics, thiazide diuretics): Increased collecting duct permeability or increased gradient for potassium secretion can result in losses

  • Methylxanthines (theophylline, aminophylline, caffeine)

  • Verapamil (with overdose)

  • Quetiapine (particularly in overdose)

  • Ampicillin, carbenicillin, high-dose penicillins

  • Bicarbonate

  • Antifungal agents (amphotericin B, azoles, echinocandins) [21, 22]

  • Gentamicin

  • Cisplatin

  • Ephedrine (from Ephedra; banned in the United States, but available over the Internet) [23]

  • Beta-agonist intoxication [24]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!